Missouri, 2013

Flood in Missouri, May 29 to 31, 2013

May 29 to 31, 2013 · NWS DVN · 1 event in 1 county or zone

Heavy rains during the last week of May resulted in the Mississippi River at Keokuk to reach and exceed its major flood stage level on May 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the last week of May resulted in the Mississippi River at Keokuk to reach and exceed its major flood stage level on May 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 29, 6:04 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, May 29, 6:04 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
704 PM CDT WED MAY 29 2013

.UPDATE...
ISSUED AT 454 PM CDT WED MAY 29 2013

BASED ON RECENT RADAR TRENDS...THE START TIME OF THE FLASH FLOOD
WATCH FOR THE EXTREME WESTERN PART OF THE CWFA HAS BEEN MOVED
FORWARD. THE FLASH FLOOD WATCH FOR THE FAR WESTERN PART OF THE
CWFA NOW BEGINS AT 5 PM AND GOES THROUGH FRIDAY NIGHT.

08

&&

.SYNOPSIS...
ISSUED AT 341 PM CDT WED MAY 29 2013

12Z UA ANALYSIS HAS A MOIST PLUME OF 850MB DEW POINTS RUNNING FROM
NORTHERN MEXICO INTO NORTHWEST MISSOURI. AN 850MB WARM FRONT RAN
FROM A LOW IN NORTHWEST KANSAS TO NORTH OF KOMA...AND TO KILX.
DIURNAL CU HAS DEVELOPED ACROSS THE AREA BY MID AFTERNOON WITH
THUNDERSTORMS ACROSS CENTRAL IOWA.

18Z SFC ANALYSIS HAS LOWS FROM NORTHWEST KANSAS INTO EASTERN SOUTH
DAKOTA. THE SYNOPTIC FRONT RAN ACROSS MINNESOTA INTO LOWER MICHIGAN.
A SUBTLE WIND SHIFT RAN FROM NORTHERN IOWA INTO CENTRAL ILLINOIS
WHICH IS PROBABLY A REFLECTION OF THE 850MB WARM FRONT. DEW POINTS
WERE IN THE 60S ACROSS MUCH OF THE MIDWEST WITH 50S NORTH OF THE
SYNOPTIC FRONT.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 341 PM CDT WED MAY 29 2013

MCS AND LIFT TOOLS INDICATE THE MORE ORGANIZED CONVECTION SHOULD
REMAIN WEST OF THE CWFA THIS AFTERNOON AND EVENING. HOWEVER...THE
PRESENCE OF THE 850MB WARM FRONT MAY ALLOW INDIVIDUAL CONVECTIVE
CELLS TO ORGANIZE ALONG IT.

THUS ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS SHOULD BE SEEN
ACROSS THE AREA LATE THIS AFTERNOON/EVENING WITH THE BETTER CHANCES
WEST OF THE MISSISSIPPI. GIVEN THE AMOUNT OF INSTABILITY IN THE WARM
AND MOIST ATMOSPHERE...A FEW SEVERE STORMS MAY BE POSSIBLE LATE THIS
AFTERNOON/EVENING.

AFTER MIDNIGHT...A LARGE MCS SHOULD HAVE ORGANIZED OVER THE WESTERN
HALF OF IOWA AS THE LLJ INCREASES TO BETTER THAN 50 KNOTS. THE
MODELS SHOW THE LLJ SLOWLY VEERING INTO THE CWFA SO THE WESTERN IOWA
MCS SHOULD BEGIN MOVING INTO THE WESTERN PARTS OF THE CWFA IN THE
PRE-DAWN HOURS. CORFIDI VECTORS SUGGEST SOME TRAINING OF STORMS MAY
BE POSSIBLE PRIOR TO SUNRISE.

THURSDAY...THE MCS WILL SLOWLY MOVE ACROSS THE CWFA. OUTFLOW
BOUNDARIES FROM THIS MCS WILL THEN DICTATE WHERE NEW CONVECTION
DEVELOPS DURING THE AFTERNOON/EVENING HOURS. AGAIN THE CORFIDI
VECTORS SUGGEST THE POSSIBILITY OF SOME TRAINING OF STORMS.

GIVEN THE OVERALL SATURATION OF THE GROUND ACROSS THE CWFA...A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA. THE WATCH STARTS AT
06Z IN THE FAR WESTERN PART OF THE CWFA TO HANDLE THE EXPECTED
ARRIVAL OF THE MCS. THE REST OF THE CWFA STARTS AT 12Z THURSDAY.
THIS WATCH GOES THROUGH FRIDAY NIGHT.

RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE FROM THE MCS ON THURSDAY.
IF TRAINING OF STORMS OCCURS...THESE RAINFALL AMOUNTS MAY BE MUCH
HIGHER.

08

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 341 PM CDT WED MAY 29 2013

THURSDAY EVENING THUNDERSTORMS WILL CONTINUE ACROSS THE AREA AS A
STRONG SHORTWAVE CONTINUES TO SWEEP NORTHEAST THROUGH THE UPPER
LEVEL TROUGH ACROSS IOWA.  HAVE RUN SOME FAIRLY HIGH LIKELY AND
CATEGORICAL POPS IN THE EVENING.  HOWEVER...THE SHORTWAVE SWEEPS
NORTHEAST AND WE SHOULD BE IN THE CLEAR AFTER MIDNIGHT...AND HAVE
REDUCED POPS BACK TO CHANCE CATEGORY THEN.  HOWEVER...THE MOISTURE
PLUME WILL STILL BE IN THE AREA AND THE MID LEVEL CONVERGENCE
INDICATES WE MAY STILL HAVE SOME FESTERING ACTIVITY SO HAVE NOT GONE
AS DRY AS MAY ACTUALLY OCCUR.  MIN TEMPS IN THE WARM SECTOR WILL BE
WARM AND MUGGY WITH MINS IN THE LOW TO MID 60S.  DURING THE LATE
EVENING AND OVERNIGHT A NEW MCS WILL HAVE INITIATED OVER EASTERN
KANSAS AND NORTHWEST MISSOURI...WHICH WILL SWEEP INTO THE AREA EARLY
FRIDAY MORNING AND AFFECT THE AREA DURING THE DAYTIME AND INTO THE
EVENING ALONG A MID LEVEL CONVERGENCE ZONE...THE UPPER LEVEL TROUGH
JUST WEST OF THE REGION WITH ITS EMBEDDED SHORTWAVES AND PLENTY OF
UPPER LEVEL DIVERGENCE. HAVE ALSO BOOSTED FRIDAY POPS TO CATEGORICAL
FOR AT LEAST A PORTION OF THE AREA.  WITH THIS ALMOST THREE DAY
PERIOD OF REPEAT THUNDERSTORM ACTIVITY EXPECTED ON TOP OF THE VERY
WET CONDITIONS WE ALREADY HAVE...HAVE ISSUED A FLASH FLOOD WATCH.
DISCUSSED A LITTLE MORE ABOUT IT IN THE BELOW HYDROLOGY SECTION.

SATURDAY AND SUNDAY THE UPPER LEVEL LOW FINALLY SHIFTS TO OVER THE
AREA AND THE PLUME OF DEEP MOISTURE WITH HIGH DEWPOINTS WILL BE
SHIFTED EAST OF THE FORECAST AREA.  THIS WILL LEAVE US INTO THE
COOLER AIR BEHIND A COLD FRONT THAT SWEEP THROUGH THE REGION
SATURDAY.  UNFORTUNATELY IT WILL ALSO BE CLOUDY AND COOL WITH HIGHS
BY SUNDAY ONLY IN THE 60S.  SATURDAY AHEAD OF THE FRONT IT WILL RISE
INTO THE 70S.  HAVE HAD TO KEEP SOME SMALL RAIN CHANCES WITH THE
UPPER LOW SO CLOSE.  A STRONG SURFACE RIDGE BUILDS INTO THE AREA
SUNDAY NIGHT AND FINALLY WE HAVE A HIGH CONFIDENCE OF HAVING A DRY
PERIOD TO THE FORECAST.

THE COLD FRONT THAT MOVED THROUGH ON SATURDAY IS NOT GOING TO BE
VERY FAR AWAY THOUGH...AND WILL BE DRAGGED BACK NORTH AGAIN
BEGINNING ON MONDAY AS A NEW UPPER LOW MOVES OUT OF THE ROCKIES.
PRECIP CHANCES START UP AGAIN MONDAY NIGHT AND TUESDAY AS THE FRONT
MOVES INTO THE AREA.  MOISTURE IS SOMEWHAT LIMITED SO HAVE KEPT POPS
LOW.  PRECIP CHANCES GET HIGHER BY WEDNESDAY AS ANOTHER PLUME OF
GULF MOISTURE STREAMS INTO THE REGION AGAIN.  HIGHS THROUGH THE
PERIOD WILL BE IN THE 70S WITH LOWS IN THE 50S TO LOW 60S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 655 PM CDT WED MAY 29 2013

VFR CONDITIONS AND PARTLY TO MOSTLY CLOUDY SKIES WILL PERSIST AT
ALL TERMINALS THROUGH AT LEAST 29/08Z WITH SOUTH WINDS OF 10 TO 15
KTS. AFTER 30/08Z...ANOTHER THUNDERSTORM COMPLEX WILL MOVE INTO
EASTERN IOWA AND EVENTUALLY NORTHERN ILLINOIS. MVFR CONDITIONS
WILL BE POSSIBLE WITH ANY THUNDERSTORM THAT AFFECTS A TAF SITE
THROUGH 30/21Z. AFTER 30/21Z...PARTLY CLOUDY SKIES WITH ISOLATED
TO SCATTERED STORMS WILL CONTINUE INTO THURSDAY EVENING.

NICHOLS

&&

.HYDROLOGY...
ISSUED AT 341 PM CDT WED MAY 29 2013

THIS AFTERNOON AND EVENING THE THREAT OF HEAVY RAINFALL AND FLASH
FLOODING REMAINS LOW WITH SCATTERED AND LESS ORGANIZED ACTIVITY.
HOWEVER...LATE TONIGHT THE HEAVY RAIN THREAT RETURNS AS THE NEXT
LARGE THUNDERSTORM COMPLEX BEGINS MOVING INTO THE AREA DURING THE
EARLY MORNING HOURS THURSDAY...AND CONTINUING FOR MUCH OF THE DAY
THURSDAY.  A SIMILAR COMPLEX IS EXPECTED FOR FRIDAY WITH MORE HEAVY
RAINFALL.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF THE
AREA...WITH THE WESTERN PORTION BEGINNING AT 06Z TONIGHT...AND THE
REMAINDER OF THE AREA BEGINNING AT 12Z TO TIME IN THE NEW MCS.  WE
HAVE CONTINUED THE FLASH FLOOD WATCH THROUGH FRIDAY NIGHT TO ACCOUNT
FOR THE ADDITIONAL THUNDERSTORMS FRIDAY AND FRIDAY EVENING.  A TWO
DAY FORECAST RAINFALL TOTAL OF BETWEEN 2 AND 4 INCHES FROM THURSDAY
THROUGH FRIDAY NIGHT IS CURRENTLY FORECAST.

MODERATE TO MAJOR RIVER FLOODING...AND IN SOME INSTANCES RECORD
FLOODING...WILL CONTINUE ALONG TRIBUTARY RIVERS IN EASTERN IA AND
FAR NORTHEAST MISSOURI. THE MISSISSIPPI RIVER IS EXPECTED TO SEE
MODERATE TO MAJOR FLOODING...ESPECIALLY DOWNSTREAM FROM MUSCATINE.

WITH ADDITIONAL RUNOFF FLOWING INTO THE RIVERS FROM LAST NIGHT/S
HEAVY RAIN...AND CHANGES IN FORECAST QPF...CONTINUED ADJUSTMENTS TO
BOTH THE MAGNITUDE AND TIMING OF RIVER FLOODING CAN BE EXPECTED IN
UPDATED WARNING STATEMENTS AND FORECASTS ISSUED FOR THE NEXT 48
HOURS.

LE

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH SATURDAY MORNING
     FOR CEDAR-CLINTON-DES MOINES-DUBUQUE-HENRY IA-JACKSON-JONES-
     LEE-LOUISA-MUSCATINE-SCOTT.

     FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BENTON-BUCHANAN-
     DELAWARE-IOWA-JEFFERSON-JOHNSON-KEOKUK-LINN-VAN BUREN-
     WASHINGTON.

IL...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH SATURDAY MORNING
     FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
     MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
     WHITESIDE.

MO...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH SATURDAY MORNING
     FOR CLARK.

     FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR SCOTLAND.

&&

UPDATE...08
SYNOPSIS...08
SHORT TERM...08
LONG TERM...LE
AVIATION...NICHOLS
HYDROLOGY...LE
Hazardous weather outlook, May 29, 3:36 AM CST, 16 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 AM CDT WED MAY 29 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
436 AM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THERE
IS A SLIGHT RISK OF SEVERE STORMS ESPECIALLY FROM LATE THIS
AFTERNOON INTO THIS EVENING. THE PRIMARY SEVERE WEATHER RISKS WILL
BE DAMAGING WINDS AND LARGE HAIL.

CONDITIONS WILL REMAIN FAVORABLE FOR LOCALLY HEAVY RAINS WITH THE
STRONGER STORMS. HOWEVER...IT DOES NOT APPEAR THAT THERE WILL
ORGANIZED STRONG STORMS THAT WOULD POSE A THREAT OF WIDESPREAD
FLASH FLOODING.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY THROUGH FRIDAY...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER MOST OF THE OUTLOOK AREA. SEVERAL ROUNDS OF
THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS PERIOD. THE PRIMARY
THREAT WILL BE HEAVY RAINFALL...WHICH MAY LEAD TO SIGNIFICANT FLASH
FLOODING. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL...PRIMARILY WITH STORMS THAT OCCUR DURING THE LATE
AFTERNOON AND EVENING HOURS.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY.
CONDITIONS DO NOT APPEAR FAVORABLE FOR SEVERE WEATHER AND HEAVY
RAINFALL IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

DLF/SHEETS

In the hours before

Local storm report, May 29, 7:12 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
812 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HEAVY RAIN       1 E INDEPENDENCE        42.47N 91.88W
05/29/2013  M1.75 INCH       BUCHANAN           IA   TRAINED SPOTTER

            STORM TOTAL SINCE 4 PM.

&&
Local storm report, May 29, 7:34 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             COLESBURG               42.64N 91.20W
05/29/2013  E0.88 INCH       DELAWARE           IA   EMERGENCY MNGR

&&
Local storm report, May 29, 7:40 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
840 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     AURORA                  42.62N 91.73W
05/29/2013                   BUCHANAN           IA   TRAINED SPOTTER

            MACHINE SHED ROOF AND DOOR DAMAGED AT 10664 20TH
            ST...TIME ESTIMATED FROM RADAR.

0512 PM     TSTM WND DMG     AURORA                  42.62N 91.73W
05/29/2013                   BUCHANAN           IA   TRAINED SPOTTER

            15 FOOT TREE UPROOTED WITH A SWINGSET WRAPPED AROUND A
            TREE...TIME ESTIMATED FROM RADAR. ADDRESS IS 9804 20TH
            ST.

0512 PM     TSTM WND DMG     AURORA                  42.62N 91.73W
05/29/2013                   BUCHANAN           IA   TRAINED SPOTTER

            METAL BUILDING DAMAGED JUST OFF OF W45 ON 20TH ST.
            LOCATION OF BUILDING WAS AT 8157 20TH ST...TIME ESTIMATED
            FROM RADAR.

0512 PM     TSTM WND DMG     STANLEY                 42.64N 91.81W
05/29/2013                   BUCHANAN           IA   TRAINED SPOTTER

            30 FOOT TALL TREE OVER THE ROAD IN TOWN NEAR W33 ON WEST
            SIDE OF TOWN.

0757 PM     HAIL             VAN HORNE               42.01N 92.09W
05/29/2013  M0.25 INCH       BENTON             IA   EMERGENCY MNGR

&&

GROSS
Local storm report, May 29, 7:51 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     4 W STANLEY             42.64N 91.89W
05/29/2013                   BUCHANAN           IA   TRAINED SPOTTER

            2 SIX INCH DIAMETER LIMBS DOWN.

0500 PM     TSTM WND GST     4 W STANLEY             42.64N 91.89W
05/29/2013  E60.00 MPH       BUCHANAN           IA   CO-OP OBSERVER

0500 PM     TSTM WND DMG     S STANLEY               42.64N 91.81W
05/29/2013                   BUCHANAN           IA   TRAINED SPOTTER

            DELAYED REPORT. 30 FOOT HIGH CEDAR TREE ABOUT 3-4 FEET IN
            DIAMETER SNAPPED OFF 5 FEET ABOVE THE GROUND. TREE IS
            BLOCKING COUNTY ROAD W33.

0501 PM     TSTM WND GST     INDEPENDENCE            42.47N 91.89W
05/29/2013  E55.00 MPH       BUCHANAN           IA   TRAINED SPOTTER

0507 PM     HAIL             W NORWAY                41.90N 91.93W
05/29/2013  M0.75 INCH       BENTON             IA   TRAINED SPOTTER

            PEA TO PENNY. 40 PLUS MPH WINDS.

0510 PM     HAIL             2 N WEST AMANA          41.84N 91.96W
05/29/2013  E1.00 INCH       IOWA               IA   PUBLIC

            DIME TO QUARTER SIZE HAIL REPORTED.

0512 PM     TSTM WND DMG     STANLEY                 42.64N 91.81W
05/29/2013                   BUCHANAN           IA   TRAINED SPOTTER

            30 FOOT TALL TREE OVER THE ROAD IN TOWN NEAR W33 ON WEST
            SIDE OF TOWN.

0512 PM     TSTM WND DMG     AURORA                  42.62N 91.73W
05/29/2013                   BUCHANAN           IA   TRAINED SPOTTER

            METAL BUILDING DAMAGED JUST OFF OF W45 ON 20TH ST.
            LOCATION OF BUILDING WAS AT 8157 20TH ST...TIME ESTIMATED
            FROM RADAR.

0512 PM     TSTM WND DMG     AURORA                  42.62N 91.73W
05/29/2013                   BUCHANAN           IA   TRAINED SPOTTER

            15 FOOT TREE UPROOTED WITH A SWINGSET WRAPPED AROUND A
            TREE...TIME ESTIMATED FROM RADAR. ADDRESS IS 9804 20TH
            ST.

0512 PM     TSTM WND DMG     AURORA                  42.62N 91.73W
05/29/2013                   BUCHANAN           IA   TRAINED SPOTTER

            MACHINE SHED ROOF AND DOOR DAMAGED AT 10664 20TH
            ST...TIME ESTIMATED FROM RADAR.

0512 PM     TSTM WND DMG     3 W STANLEY             42.64N 91.87W
05/29/2013                   BUCHANAN           IA   TRAINED SPOTTER

            METAL BARN DOOR SEVERELY DAMAGED AND TORN OFF AT 2195
            108TH ST.

0534 PM     HAIL             2 N SHELLSBURG          42.12N 91.87W
05/29/2013  E0.88 INCH       BENTON             IA   TRAINED SPOTTER

            MAINLY PEA HAIL WITH SOME NICKEL STONES.

0534 PM     HAIL             VINTON                  42.16N 92.03W
05/29/2013  E0.25 INCH       BENTON             IA   CO-OP OBSERVER

            TIME ESTIMATED FROM RADAR.

0536 PM     HAIL             2 NNW SHELLSBURG        42.12N 91.89W
05/29/2013  E0.88 INCH       BENTON             IA   TRAINED SPOTTER

0537 PM     HEAVY RAIN       1 WNW INDEPENDENCE      42.47N 91.90W
05/29/2013  U0.00 INCH       BUCHANAN           IA   TRAINED SPOTTER

            STREET FLOODING IN INDEPENDENCE.

0540 PM     TSTM WND DMG     EDGEWOOD                42.64N 91.40W
05/29/2013                   DELAWARE           IA   EMERGENCY MNGR

            10 INCH TREE LIMB DOWN IN TOWN...POWER IS OUT IN TOWN AS
            WELL...TIME ESTIMATED FROM RADAR.

0556 PM     HAIL             2 S COLESBURG           42.61N 91.20W
05/29/2013  E0.75 INCH       DELAWARE           IA   EMERGENCY MNGR

            DIME SIZED HAIL THAT IS GETTING BIGGER.

0557 PM     HAIL             COLESBURG               42.64N 91.20W
05/29/2013  E1.00 INCH       DELAWARE           IA   EMERGENCY MNGR

            1 INCH HAIL THAT IS GETTING BIGGER.

0609 PM     FLASH FLOOD      WSW VINTON              42.16N 92.03W
05/29/2013                   BENTON             IA   EMERGENCY MNGR

            STREET FLOODING IN LOW LYING LOCATIONS IN TOWN. CREEKS
            ARE FILLING UP AND STARTING TO GO OUT OF THEIR BANKS.

0625 PM     HEAVY RAIN       VINTON                  42.16N 92.03W
05/29/2013  M1.50 INCH       BENTON             IA   EMERGENCY MNGR

            OCCURRED IN 65 MINUTES.

0710 PM     HAIL             1 NNW SHELLSBURG        42.11N 91.88W
05/29/2013  E0.25 INCH       BENTON             IA   TRAINED SPOTTER

0724 PM     FLASH FLOOD      5 NW MANCHESTER         42.54N 91.53W
05/29/2013                   DELAWARE           IA   EMERGENCY MNGR

            SEVERAL ROADS CLOSED WITH RUNNING WATER BETWEEN EDGEWOOD
            TO GREELEY TO MANSCHESTER FROM 2 TO 3 INCH RAINS SO FAR.
            STREET FLOODING WITH RUNNING WATER IN LOW LYING AREAS.
            LIGHT TO MODERATE RAINS CONTINUE.

0730 PM     HEAVY RAIN       VINTON                  42.16N 92.03W
05/29/2013  M2.20 INCH       BENTON             IA   CO-OP OBSERVER

            STORM TOTAL SO FAR.

0749 PM     FLASH FLOOD      WINTHROP                42.47N 91.73W
05/29/2013                   BUCHANAN           IA   TRAINED SPOTTER

            STREETS FLOODED OVER INTO LAWNS WITH CREEKS OUT OF BANKS.
            CONSIDERABLE FLOODING OF FIELDS.

0749 PM     HEAVY RAIN       WINTHROP                42.47N 91.73W
05/29/2013  M2.75 INCH       BUCHANAN           IA   TRAINED SPOTTER

            STORM TOTAL SO FAR.

0757 PM     HAIL             VAN HORNE               42.01N 92.09W
05/29/2013  M0.25 INCH       BENTON             IA   EMERGENCY MNGR

0805 PM     FLASH FLOOD      1 SSW MASONVILLE        42.47N 91.60W
05/29/2013                   BUCHANAN           IA   EMERGENCY MNGR

            WATER IS OVER THE 4 LANE U.S. 20 AT THE DELAWARE/BUCHANAN
            LINE. THE HIGHWAY IS CURRENTLY CLOSED.

0808 PM     HEAVY RAIN       1 E INDEPENDENCE        42.47N 91.88W
05/29/2013  M1.75 INCH       BUCHANAN           IA   TRAINED SPOTTER

            STORM TOTAL SINCE 4 PM.

0829 PM     HAIL             COLESBURG               42.64N 91.20W
05/29/2013  E0.88 INCH       DELAWARE           IA   EMERGENCY MNGR

&&

GROSS
Local storm report, May 29, 8:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
905 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HEAVY RAIN       EDGEWOOD                42.64N 91.40W
05/29/2013  M4.10 INCH       DELAWARE           IA   TRAINED SPOTTER

            STORM TOTAL SINCE 5 PM.

&&

GROSS
Local storm report, May 29, 8:06 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     FLASH FLOOD      EDGEWOOD                42.64N 91.40W
05/29/2013                   DELAWARE           IA   TRAINED SPOTTER

            WIDESPREAD MODERATE TO SEVERE FLOODING ONGOING WITH MANY
            ROADS CLOSED.

&&

GROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clark

When
May 29, 8:30 PM CST to May 31, 11:59 PM CST
Where
Clark County, 1.38 mi N of Alexandria to 4.93 mi NNW of Gregory Lndg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.390, -91.470

Heavy rains during the last week of May resulted in the Mississippi River at Keokuk, IA going above the major flood stage level of 19 feet during the evening of May 29th. It briefly fell about 1/4 of an inch below the major flood stage level during the early evening hours of May 30. It then rose above 19 feet and remained above it through the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451698.